Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 125, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2021, 2:16 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 2:16 PM MST (21:16 UTC)
- Expired
- Jul 29, 2021, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 174 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:29 PM MST | FLASH FLOOD | 1 Wnw Cornfields, AZ | SOCIAL MEDIA REPORT OF FLOODING OVER ROUTE 15 AT MILE POST 86. |
| Jul 29, 3:41 PM MST | FLASH FLOOD | 2 Wsw Cornfields, AZ | CORNFIELDS CHAPTER REPORTED FIVE AREAS ALONG ROUTE 15 FROM BURNSIDE TO GREASEWOOD AZ THAT ARE FLASH FLOODING WITH MORE THAN ONE TO TWO FEET OF WATER. HEAVY DEBRIS AND THICK MUD WASHED ACROSS THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WGUS55 KFGZ 292116
FFWFGZ
AZC001-017-300015-
/O.NEW.KFGZ.FF.W.0125.210729T2116Z-210730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
216 PM MST Thu Jul 29 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
Apache County in northeastern Arizona...
* Until 515 PM MST.
* At 215 PM MST, Doppler radar indicated thunderstorms producing
very heavy rain from Ganado, to Cornfields, to Sunrise Springs.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Sunrise Springs, Cornfields Chapter House, Greasewood Springs,
Steamboat Canyon, Steamboat, Toyei, Hubbell Trading Post National
Historic Site, Greasewood, Ganado and Navajo Reservation.
This includes the following highways...
Highway 191 between mile markers 402 and 411.
State Route 264 between mile markers 420 and 433...and
between mile markers 442 and 447.
This includes the following streams and drainages...
Steamboat Wash, Big Dam Wash, Beshbito Wash and Pueblo Colorado
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3568 11000 3580 10996 3582 10994 3572 10952
3567 10953 3553 10953 3541 10976 3552 10996
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Peterson1 follow-up statement
777
WGUS75 KFGZ 300013
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
513 PM MST Thu Jul 29 2021
AZC001-017-300023-
/O.EXP.KFGZ.FF.W.0125.000000T0000Z-210730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache AZ-Navajo AZ-
513 PM MST Thu Jul 29 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR
NAVAJO AND APACHE COUNTIES...
At 510 PM MST, National Weather Service Flagstaff Doppler radar
indicated that widespread, heavy rain was no longer falling from
Steamboat Canyon, to Ganado, to Greasewood.
No reports of flooding have been received, however, area washes,
creeks and streams are likley running high. Please continue to heed
remaining road closures.
LAT...LON 3568 11000 3580 10996 3582 10994 3572 10952
3567 10953 3553 10953 3541 10976 3552 10996
$$
PetersonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:27 AM MST, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 9:27 AM MST, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 927 AM MST Thu Jul 29 2021 .SYNOPSIS...Plentiful monsoonal moisture will persist over northern Arizona through the weekend. The greatest thunderstorm coverage is expected today and Friday, with storms capable of producing high rain rates and flash flooding. && .UPDATE...The scattered shower activity across western Coconino and northern Yavapai counties from earlier this morning has diminished leaving some leftover mid-level clouds. With the remainder of northern Arizona clear to scattered in cloud coverage as of now, expect sufficient diurnal heating to take place. This coupled with an abundant amount of monsoonal moisture should result in widespread thunderstorm coverage for today. Anticipate cumulus buildups forming now across the higher terrain transitioning into thunderstorms by 11am - 12pm MST. Coverage increases throughout the day continuing into the evening hours with flash flooding being the main threat. Showers and thunderstorms could continue overnight for areas mainly west of I-17 & Hwy 89. Most activity tapers after midnight. && .PREV DISCUSSION /321 AM MST/...Showers and thunderstorms have already begun to move across the region this morning as seen on radar. This has started over the White Mountains, Mogollon Rim and the higher elevations of north-central Arizona. This activity will build throughout the day with showers and thunderstorms moving into the lower elevations through the afternoon and evening hours. Activity looks to persist into the nighttime hours. Friday through Sunday looks to be the most widespread activity for the week. The risk of flash flooding continues through this timeframe due to soil moisture content and storms capable of producing high rain rates. Beginning Monday, monsoonal activity looks to decrease, similar to last week. Differences in models have this solution not completely sold just yet, however, there is a chance that high pressure moves overhead which will limit thunderstorm activity and increase temperatures. This is not a guarantee and updates to the forecast in the coming days will help us to hone in on a solution. && .AVIATION...For the 18Z package...Mainly VFR conditions expected. Thunderstorm activity develops after 18Z with brief periods of MVFR conditions and gusty and erratic winds in and around thunderstorms. Scattered shower and thunderstorm coverage is then expected to decrease after 06Z Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to widespread thunderstorm coverage is expected both today and Friday with flash flooding and lightning being the primary hazards. Light winds are expected outside of thunderstorm activity. Saturday through Monday...Scattered storms are forecast Saturday and Sunday. Storm coverage and rainfall intensity may begin to decrease on Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia/Kobold AVIATION...LaGuardia FIRE WEATHER...Kobold For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 29, 12:42 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 1 WSW PARKS 35.26N 111.96W
07/29/2021 E0.75 INCH COCONINO AZ TRAINED SPOTTER
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:47 PM MST | Special Weather Statement | FGZ | 28 min | |
| Jul 28, 7:06 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 28, 7:18 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 29, 11:48 AM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 11:57 AM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 33 min |
| Jul 29, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 24 min |
| Jul 29, 12:36 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Jul 29, 12:44 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 31 min |
| Jul 29, 12:53 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 12:57 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 1:07 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 38 min |
| Jul 29, 1:10 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 50 min |
| Jul 29, 1:13 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 32 min |
| Jul 29, 1:23 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Jul 29, 2:05 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo, Yavapai | 31 hr |
| Jul 29, 2:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 29, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Jul 29, 3:03 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 27 min |
| Jul 29, 3:41 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 29, 4:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.